ADHD meds impact growth
By: Dr. Stacy Meyer
In a previous blog, I discussed typical growth patterns in childhood as well as predicting genetic height potential. In that article, I mentioned that many things can affect the rate of growth in children and alter this “typical” course including medications, weight and pubertal timing.
One of the most common medications to affect growth that I see in my office is stimulant medication for ADHD (attention deficit hyperactivity disorder). Multiple studies have attempted to evaluate the effect of these medications on both height and weight gain and those of you who have either taken these medications or have children taking these know firsthand that growth is closely monitored by pediatricians while on therapy. So let’s break down the current knowledge on these medications.
Bad news: Both rate of growth in height and weight decrease when starting ADHD medications. This is a dose dependent effect with an increasing dose leading to more deceleration in growth.
- The rate of decrease in height gain appears to improve over time on stimulant medications with normal growth rates seen after 3 years on medication.
- Studies on adult height show no difference in final adult height (meaning growth may be delayed but is eventually gained)
- Growth improves and height returns to previous percentiles within several months off of therapy. It remains uncertain if short bursts off medication, “drug holidays,” lead to significant change in height gain (although they can significantly improve weight gain). “Drug Holidays” must be discussed on a case by case basis evaluating benefits and risks for each patient.
So in conclusion, most children on stimulant medication will show an initial decrease in weight/height gain which should be followed by a normal growth velocity within 3 years of starting therapy. Final adult heights do not appear to be significantly affected by stimulant medication therapy.
However it remains important to closely monitor height and weight while on stimulant medications for ADHD. Some patients have more dramatic decreases in height gain that may need further evaluation for underlying issues.
By: Dr. Stacy Meyer – “Dr. Mom Squad”
Dr. Meyer is a pediatric endocrinologist at Dayton Children’s Hospital. She is the mother of two boys who she lovingly refers to as “Busy Bee” and “Sprout!” As part of the “Dr. Mom Squad,” Dr. Meyer blogs about her experiences as both as doctor and a mom and hopes to share insight to other parents on issues related to both parenting and kids health.
- Faraone, Stephen et al. Effects of stimulant son height and weight: A Review of the Literature. J. AM. Acad. Child adolescent psychiatry, 47:9, September 2008.
- Moungnoi, Pranee and Prinyaporn Maipang. Long-Term Effects of short acting methylphenidate on growth rates in children with attention deficit hyperactivity disorder at Queen Sirikit National Institue of Child Health. J Med Assoc Thai Vol.94 suppl 3 2011